Back to Search Start Over

Varieties of Melampyrum lineare (Orobanchaceae) Revisited.

Authors :
Oldham, Karoline A.
Weeks, Andrea
Source :
Rhodora; Jul2017, Vol. 119 Issue 979, p224-259, 36p
Publication Year :
2017

Abstract

Patterns of morphological variation within the North American annual hemiparasite, Melampyrum lineare, are reexamined in this study of its four varieties: M. lineare var. americanum, M. lineare var. latifolium, M. lineare var. lineare, and M. lineare var. pectinatum. Data were collected from 248 herbarium specimens drawn from the species' geographic range in Canada and the United States and included 45 vegetative, reproductive, and ecological characters. Each variety was found to have a broader distribution than previously reported, which expanded the area of known sympatry among the varieties to include most of the species' range. Multivariate analysis of variance revealed statistically significant differences in morphology among the four varieties (p<0.001 in all cases). However, linear discriminant analysis of morphological data showed a continuum of variation and accurately identified the taxonomic variety of individual specimens only 44-75% of the time. Moreover, principal component analysis of continuous morphological variables failed to uncover partitions of the data that would support alternative circumscriptions of subspecific taxa. A chi-squared contingency test to determine if varietal determinations depended on soil-moisture level failed to find evidence supporting such a conclusion (p=0.121). Results show that morphological variation observed in this species cannot be divided into reliably diagnosable groups. While ecotypes are common in Eurasian Melampyrum species and are explained in part by seasonal variation, no common garden experiments to determine how abiotic and biotic conditions affect phenotype have been conducted using M. lineare. Ongoing molecular phylogeographic study of this species may provide alternative metrics for characterizing the diversity of this wide-ranging species. [ABSTRACT FROM AUTHOR]

Details

Language :
English
ISSN :
00354902
Volume :
119
Issue :
979
Database :
Complementary Index
Journal :
Rhodora
Publication Type :
Academic Journal
Accession number :
127813233
Full Text :
https://doi.org/10.3119/16-13